Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 40, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 17, 2010, 12:50 PM MST for Pima County, Arizona. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2010, 12:50 PM MST (19:50 UTC)
- Expired
- Aug 17, 2010, 2:45 PM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 142 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 2:30 PM MST | FLASH FLOOD | Why, AZ | MOTORISTS REPORTED ALL WASHES FLOWING IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
651 WGUS55 KTWC 171950 FFWTWC AZC019-172145- /O.NEW.KTWC.FF.W.0040.100817T1950Z-100817T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1250 PM MST TUE AUG 17 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 245 PM MST * AT 1238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN JUST EAST OF WHY...OR 45 MILES NORTHWEST OF SELLS...MOVING WEST AT 5 MPH. RADAR INDICATES THAT RAIN IS FALLING AT THE RATE OF 2 INCHES PER HOUR WITH THIS INTENSE THUNDERSTORM CLUSTER. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KUAKATCH...GUNSIGHT AND WHY PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3251 11272 3251 11240 3206 11257 3205 11292 $$ PYTLAK
2 follow-up statements
807 WGUS75 KTWC 172032 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 132 PM MST TUE AUG 17 2010 AZC019-172145- /O.CON.KTWC.FF.W.0040.000000T0000Z-100817T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 132 PM MST TUE AUG 17 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR WEST CENTRAL PIMA COUNTY... AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR AJO...MOVING WEST AT 15 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING VERY HEAVY RAINFALL IN THE MOUNTAINS BETWEEN HICKIWAN AND WHY...PERHAPS AS MUCH AS 2 INCHES IN LESS THAN AN HOUR. RAPID RUNOFF IS LIKELY INTO SEVERAL WASHES EAST OF WHY...INCLUDING SIKORT CHUAPO WASH AND HICKIWAN WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS AND NORMALLY DRY WASHES. && LAT...LON 3251 11272 3251 11240 3206 11257 3205 11292 $$ PYTLAK
737 WGUS75 KTWC 172119 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 219 PM MST TUE AUG 17 2010 AZC019-172145- /O.CON.KTWC.FF.W.0040.000000T0000Z-100817T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 219 PM MST TUE AUG 17 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR WEST CENTRAL PIMA COUNTY... AT 212 PM MST...THE STRONGEST THUNDERSTORMS HAD MOVED SOUTH AND WEST OF THE WARNING AREA. HOWEVER...THE PUBLIC WAS REPORTING THAT MOST WASHES BETWEEN AJO AND WHY WERE FLOWING AND RISING AS A RESULT OF TORRENTIAL RAINS EARLIER THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED DIPS OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3251 11272 3251 11240 3206 11257 3205 11292 $$ PYTLAK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:55 AM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 17, 9:55 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 955 AM MST TUE AUG 17 2010 .SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK CAN BE EXPECTED. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL. THEREAFTER...THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT LATER IN THE WEEK AS WEAK HIGH PRESSURE ALOFT REDEVELOPS OVER SOUTHERN ARIZONA. DAYTIME HIGH TEMPERATURES WILL GENERALLY AVERAGE A FEW DEGREES ABOVE NORMAL DURING THE UPCOMING WEEK. && .DISCUSSION...VERY MOIST ATMOSPHERE IN PLACE THIS MORNING ACROSS SOUTHEAST ARIZONA WITH PRECIPITABLE WATER VALUES...USING VARIOUS SOURCES...IN THE 1.70"-2" RANGE. DEBRIS CLOUDS THIS MORNING MUCH LESS THAN WHAT WAS AROUND MONDAY MORNING WITH CLEAR SKIES OVER PORTIONS OF GRAHAM/GREENLEE/SANTA CRUZ COUNTIES AND SOUTH ACROSS NORTHEAST SONORA MEXICO. ALOFT THERE IS AN INVERTED TROF EXTENDING FROM SOUTHERN ARIZONA THROUGH SONORA MEXICO WITH CENTER OF CIRCULATION JUST SOUTH OF HERMOSILLO MOVING NNW. QUESTION THIS MORNING IS...WILL THE LIFT ASSOCIATED WITH THE INVERTED TROUGH KEEP THE DEBRIS CLOUDS AROUND LONGER WHERE THEY CURRENTLY ARE AT...THUS DELAYING HEATING. HOWEVER AREAS THAT DO HAVE THE SUNSHINE WILL HEAT UP NICELY WITH STORMS DEVELOPING THIS AFTERNOON. HEAVY RAIN MAIN THREAT FROM STORMS TODAY AND ALTHOUGH THE AREA WIDE FLASH FLOOD WATCH DIDN'T WORK OUT...AND I DON'T WANT TO CRY WOLF AGAIN...MIGHT NEED ANOTHER ONE LATER THIS AFTERNOON INTO THIS EVENING...BUT WITH LESS AREAL COVERAGE. STILL GOT SOME TIME TO THINK THIS THROUGH. && .AVIATION...LEFTOVER BKN-OVC DEBRIS CLOUDINESS ABOVE 12K FT AGL WILL CONTINUE THROUGH ABOUT 18Z. THEREAFTER...SCT-BKN CLOUDS WITH BASES MAINLY 8-12K FT ARE EXPECTED THROUGH THE THE EVENING. EXPECT SCT TSRA/SHRA TO DEVELOP MAINLY AFTER 19Z TUESDAY AND CONTINUING THROUGH ABOUT 06Z WEDNESDAY. BRIEF WIND GUSTS TO 40 KTS AND MVFR CEILINGS/VSBYS ARE EXPECTED WITH THE STRONGEST STORMS. OTHERWISE...WINDS WILL BE MAINLY TERRAIN DRIVEN AND LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 17, 11:55 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST TUE AUG 17 2010 AZZ019-029>035-180700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1155 AM MST TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON INTO THE EARLY EVENING HOURS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY WITH HEAVY RAIN AND GUSTY WINDS POSSIBLE. AFTER A DOWNTURN IN THUNDERSTORM COVERAGE TOWARD THE END OF THE WORK WEEK...AN UPTICK IN THUNDERSTORM ACTIVITY IS FORESEEN NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 17, 12:27 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1227 PM MST TUE AUG 17 2010 AZZ031-032-172015- TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ- 1227 PM MST TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 115 PM MST... AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN TOHONO OODHAM NATION...EXTENDING FROM NORTH OF HICKIWAN TO NEAR GU VO...OR ABOUT 20 MILES EAST OF AJO...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME. AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT...AND KUAKATCH. THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS. LAT...LON 3208 11294 3251 11271 3252 11237 3199 11262 TIME...MOT...LOC 1924Z 125DEG 8KT 3235 11259 PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:08 PM MST | Areal Flood Advisory | TWC | Cochise | 82 min |
| Aug 16, 6:13 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 16, 6:56 PM MST | Special Weather Statement | TWC | 64 min | |
| Aug 17, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 17, 1:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 66 min |
| Aug 17, 1:19 PM MST | Flash Flood Warning | TWC | Pima | 87 min |
| Aug 17, 2:12 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 17, 2:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 25 min |
| Aug 17, 2:43 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 17, 2:57 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
| Aug 17, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 63 min |
| Aug 17, 4:58 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.